Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 21, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 7, 2006, 7:58 PM CDT for Gregory County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2006, 7:58 PM CDT (00:58 UTC)
- Expired
- May 7, 2006, 8:29 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Gregory County, SD
The radar
The North Platte radar (KLNX), 177 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 771 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 080058 SVRFSD SDC053-080145- /O.NEW.KFSD.SV.W.0021.060508T0058Z-060508T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 758 PM CDT SUN MAY 7 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 845 PM CDT * AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTH OF GREGORY TO 10 MILES SOUTHWEST OF DALLAS...OR ALONG A LINE EXTENDING FROM 22 MILES EAST OF WINNER TO 20 MILES SOUTHEAST OF WINNER...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... GREGORY AROUND 815 PM CDT... BURKE AROUND 845 PM CDT... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4350 9953 4300 9952 4299 9918 4350 9933 $$ BT
2 follow-up statements
000 WWUS53 KFSD 080117 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 816 PM CDT SUN MAY 7 2006 SDC053-080145- /O.CON.KFSD.SV.W.0021.000000T0000Z-060508T0145Z/ GREGORY SD- 816 PM CDT SUN MAY 7 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR WESTERN GREGORY COUNTY... AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF GREGORY TO 4 MILES NORTH OF BURKE...OR ALONG A LINE EXTENDING FROM 27 MILES EAST OF WINNER TO 30 MILES EAST OF WINNER...MOVING EAST AT 20 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE DIME SIZED HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4350 9953 4300 9952 4299 9918 4350 9933 $$ BT
000 WWUS53 KFSD 080129 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 829 PM CDT SUN MAY 7 2006 SDC053-080139- /O.CAN.KFSD.SV.W.0021.000000T0000Z-060508T0145Z/ GREGORY SD- 829 PM CDT SUN MAY 7 2006 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GREGORY COUNTY IS CANCELLED... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. LAT...LON 4350 9953 4300 9952 4299 9918 4350 9933 $$ BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:05 PM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, May 7, 3:05 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 305 PM CDT SUN MAY 7 2006 .DISCUSSION... BRISK SOUTHERLY FLOW WILL GRADUALLY BRING IN BTR MOISTURE TNGT THRU MON AS QUITE ADEQUATE DEWPOINTS AOB 850MB FM TEX TO WRN OKLA WILL MOVE NORTH. THIS MAY ALSO CAUSE CONTINUED LWR CLD PROBLEMS NWD INTO CWA TNGT INTO MON MRNG. FAIRLY WEAK UPR WAVE AND INSTABILITY ALOFT SHOULD TAP INTO SLY FLOW TO PRODUCE CHCS TSTMS DVLPG IN WRN CWA THIS EVE...MOVG EWD OVR CWA LATER TNGT. AN ISOLD SVR STORM PSBL FAR WRN CWA WITH BEST INSTABILITY THIS EVE. GFS APPEARS SOMEWHAT OVERDONE WITH POPS TNGT...AND WILL KEEP 30S...BUT EVE SHIFT WILL HAVE TO MONITOR AS USUAL. BIG BREAK IN CHCS TSTMS EXPCD THRU MIDDAY MONDAY...EXCPT CHCS IN ERN CWA EARLY WITH DEPARTING WAVE. AS EXPCD BEFORE...EARLIER RUNS OF GFS TOO FAST AND WEAK WITH CDFNT MON... AND ETA BTR...BUT NOW IT SEEMS A LIT SLOW AND STRONG. EXPCT DECENT DESTABILIZATION AHD OF FNT MON AFTN WITH MIXED OUT SFC DEWPOINTS IN MID TO UPR 50S. MAIN PROBLEM MIGHT BE LACK OF MAX HEATING DUE TO CLOUD DEBRIS. STILL EXPCT ADEQUATE SHEAR AND CONVERGENCE DVLPG ALG FNT WITH APPROACHING STG SHORT WAVE FM WEST AND DIURNAL BACKING OF LLJ. SO WILL KEEP SCT TSTMS DVLPG NWRN THIRD OF CWA MON AFTN... RAPIDLY DVLPG ESEWD OVR CWA BY MON EVE...WITH UP TO 70 PCT POPS IN SERN TWO THIRDS OF CWA. A FEW SVR STORMS STILL QUITE PSBL...BUT MAY TURN INTO LCLLY HVY RAINS WITH MOISTURE INFLOW AND STABILIZATION MON EVE. THEN BASICALLY STATUS QUO WITH REST OF FCST...WITH COOLING TREND AND CHC LGT SHWRS WITH COLD UPR LOW IN CWA WED AFTN AND NGT. ALSO LOOKS PRETTY WINDY WITH BRISK WNWLY WINDS MAINLY WITH MIXING IN THE AFTN TUE THRU THU. SLOW WARMING TREND EXPCD FRI THRU SUN...BUT WILL KEEP DRY FOR NOW. && .AVIATION... VFR VISIBILITIES AND CEILINGS OVER THE REGION THROUGH 01Z...THEN MARGINAL MVFR CONDITIONS IN ISOLATED THUNDERSTORMS WEST OF KMHE BETWEEN 01Z AND 03Z. THUNDERSTORMS WILL EXPAND EASTWARD THROUGH THE OVERNIGHT HOURS...WITH ISOLATED MVFR CONDITIONS INTO THE KFSD/KSUX REGION GENERALLY AROUND MIDNIGHT...THEN INTO SOUTHWESTERN MN MAINLY AFTER 09Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && RSR/JM
Hazardous weather outlook, May 7, 11:56 AM CDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1156 AM CDT SUN MAY 07 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1156 AM CDT SUN MAY 07 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS MAY DEVELOP WEST OF THE JAMES RIVER DURING THE LATE AFTERNOON OR EARLY EVENING. THERE IS A BETTER CHANCE OF ELEVATED SHOWERS AND THUNDERSTORMS LATER TONIGHT...ESPECIALLY NORTH OF INTERSTATE 90 AND WEST OF INTERSTATE 29. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THIS AFTERNOON OR TONIGHT...THERE COULD BE AN ISOLATED SEVERE STORM OVER AN AREA GENERALLY WEST OF THE JAMES RIVER. THE MAIN THREAT WITH THESE STORMS WOULD BE HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS. FLOODING... MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE DES MOINES RIVER IN SOUTHWEST MINNESOTA...AND THE LITTLE SIOUX RIVER IN NORTHWEST IOWA...THROUGH EARLY THIS WEEK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW THUNDERSTORMS MAY LINGER INTO THE MORNING HOURS MONDAY EAST OF THE JAMES RIVER. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS SOUTHEAST SOUTH DAKOTA BY LATE MONDAY AFTERNOON...THEN MOVE EAST ACROSS EXTREME NORTHEAST NEBRASKA...NORTHWEST IOWA AND SOUTHWEST MINNESOTA MONDAY NIGHT. SEVERE WEATHER WILL BE POSSIBLE WITH THIS ACTIVITY...WITH DAMAGING WINDS AND HAIL UP TO THE SIZE OF QUARTERS LOOKING TO BE THE MAIN THREATS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM IN AREAS GENERALLY WEST OF THE JAMES RIVER. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.